extended use of antacids?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

map lady
Regular Member

Date Joined Feb 2008
Total Posts : 154
   Posted 7/7/2008 4:36 PM (GMT -6)   
Hey all,
I seem to be having a bad time with my stomach.  You can skip to the purple text a couple paragraphs below here for my direct question that I was wondering.  I've had this happen before and my stomach lining was all irritated from bile leaking back into my stomach, which got better when my gall bladder was removed.  Problem is, now it's a year later and the symptoms have returned, but it must be something other than the gall bladder this time!
  • I feel like I'm gonna throw up for a few hours each day for a little over a week now, and if I'm lucky I can eat or drink something really sugary and feel better for a while, but then feel sick again later when it wears off.
  • Then, this weekend, my stomach started hurting really bad near my ribcage, where my gall bladder used to be.  It was hurting so bad that it hurt to take normal breaths or to move my arm away from my right side.

I bought a bottle of mylanta and drank it and it felt better within literally 2-3 minutes.  That's good, but can I take calcium carbonate or aluminum hydroxide products every day for weeks and weeks?  The misery returns if I don't keep drinking antacid regularly.  I am already on a proton pump inhibitor (prilosec) for several months.

I keep having to drink the mylanta 3-4 times a day to keep from being in pain or having bad nausea, but it says not to use it for more than 2 weeks.  Is that because they want you to see a doctor, or is it a real issue where it's actually literally bad to take it that often?
I'd like to give things maybe a month to see if they get better before I go bother the doctor, but I'm not sure if I can take antacids for that long.  I'd hate to make several doctor visits and dump lots of money on prescriptions that are the same of what I'm taking, and end up getting my stomach scoped, if it turns out that this stomach problem may be mild enough to go away on its own in a few weeks!

Veteran Member

Date Joined Jun 2008
Total Posts : 1058
   Posted 7/7/2008 4:56 PM (GMT -6)   
Hi Map Lady - about antacids: avoid aluminum (not because of the old Alzheimer's story but because it is an inflammation causing material). As for Calcium Carbonate - make sure that there is Magnesium in the formulation. Calcium by itself causes constipation. Long term use of Calcium/Magnesium carbonate may interfere with normal digestive processes, but it is less harmful than Aluminum. My experience with Crohn's started with a diagnosis of reflux disease, but by careful diet logging, I was able to eliminate the foods that caused reflux and go off the Ranididine they had me on. My guess is that the foods that caused Crohn's inflammation triggered the indigestion. It is like so many other related illnesses that stem from Crohn's - the systemic inflammation shows up in all kinds of places.

Veteran Member

Date Joined Jan 2005
Total Posts : 8616
   Posted 7/8/2008 5:03 AM (GMT -6)   
Hi Map Lady,

I can't answer your questions . . . but way back when I was using the Maalox type stuff (a bottle in every room and in the car . . . LOL) my doc told me to be careful about taking certain meds w/the antacid. That stuff can block the absorption of your meds. So, make sure to talk to your doc or pharmacist about the timing of the antacid and your meds.

Sounds like you have an issue the doc needs to be aware of though. I hope you'll keep us posted.


In His Grip

AlwaysRosie           "We can't control the waves, but we can learn how to surf!!"

Psalms 139

Co-Moderator - Lupus Forum

UCTD, Inflammatory Arthritis, Diverticulosis, (recent dx - Sjogrens, Crohn’s 4/08)

Clickable Links:  Lupus Resources    Lupous.Org   Lupus Criteria (4 of 11)   Lupus Chapter Locator

Elite Member

Date Joined Apr 2005
Total Posts : 14995
   Posted 7/8/2008 8:53 AM (GMT -6)   

First off I wanted to tell you that I too take Prilosec.  I have had the proton pump inhibitors I take quit working after a while and have had to change to another one.  Maybe thats what you need to talk to your GI about.  Another good one is Prontonix.

Also, be careful with the Maalox/Mylanta meds.  The magnesium can cause alot more D too.

I would not let this go for a month.  I really think as much as you hate the idea, that you really need to see your doctor about this.  The nausea could be just that your Prilosec quit working or it could be because of some Crohns narrowing.  I thought I had an ulcer once, turns out it was caused by narrowing/stricture in my small intestine and wasn't an ulcer at all.  Good luck!

Been living with Crohn's Disease for 32 years.  Currently on Asacol, Prilosec 60 mg, Estrace, Prinivil, Diltiazem, Percoset prn for pain and Calcium.  Resections in 2002 and 2005.  Recently diagnosed with Fibromyalgia and doing tests to see if I have Inflammatory Arthritis or AS.

map lady
Regular Member

Date Joined Feb 2008
Total Posts : 154
   Posted 7/8/2008 3:31 PM (GMT -6)   

Well, I have had this pain and nausea with my stomach before, so I figured it was just coming back again.  I was on all the expensive stuff like prevacid and protonix last time and none of it helped.  I didn't want to go run off and see the doctor right away because I wasn't worried about any blockages or narrowing.  I actually go nothing but liquid all the time lately :(  I am not sure if that could be from my stomach acting up or if something else is malfunctioning too.  I was hoping by taking the antacids I might obtain the bonus of some degree of constipation, but no such luck.


I am also trying to eat lots of milk (no luck) and too much fiber (no luck) but I can't make my insides de-liquify.  Is there anything else I can try?

Veteran Member

Date Joined Sep 2005
Total Posts : 517
   Posted 7/9/2008 7:26 PM (GMT -6)   
I think this antacid question would be a great question for your doctor. I thought antacids were not recommended for some reason, ask why. You might want to also ask what a good buffering solution is for crohns disease. I'm not sure but i thought i had tagamet once, ask for it in liquid form, the liquid tagamet is best, thats my opinion.

Veteran Member

Date Joined Jun 2008
Total Posts : 1058
   Posted 7/15/2008 12:44 AM (GMT -6)   
Try looking at the Specific Carbohydrate Diet: http://www.breakingtheviciouscycle.info/beginners_guide/beginners.htm
They don't have the details of why it works quite right, but it has a basis in the experience of the people who put it together. It is quite likely that the heartburn is caused by gut problems. I had no diagnosis for Crohn's until quite recently, but I did go through a few years of reflux treatment. My reflux stopped once the real cause was diagnosed and I got it under control. That said, a stricture would cause reflux by backing up the whole process, so don't ignore it for too long.
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, October 24, 2016 10:26 PM (GMT -6)
There are a total of 2,711,438 posts in 298,991 threads.
View Active Threads

Who's Online
This forum has 153558 registered members. Please welcome our newest member, Xanacat.
303 Guest(s), 5 Registered Member(s) are currently online.  Details
Im_Patient, ontheflipside, 1000Daisies, Lynnwood, InTheShop

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer